Minnesota, 2014

Lightning Strike in Minnesota, April 6, 2014

April 6, 2014 · NWS MPX · 1 event in 1 county or zone

A small thunderstorm complex moved slowly across Martin County during the early evening of Sunday, April 6th. A lightning bolt struck a sign and blew a hole in the ground, at the Fairmont Municipal Airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A small thunderstorm complex moved slowly across Martin County during the early evening of Sunday, April 6th. A lightning bolt struck a sign and blew a hole in the ground, at the Fairmont Municipal Airport. Multiple bulbs were blown out, and the underground transformers and wiring were damaged.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Apr 6, 1:51 PM CST, 3 hours 39 minutes earlier.

Area forecast discussion, Apr 6, 1:51 PM CST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
251 PM CDT SUN APR 6 2014

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 252 PM CDT SUN APR 6 2014

SHORT TERM CONCERNS REMAIN WEAK SHORT WAVES EMBEDDED IN
WEST/NORTHWEST FLOW ALOFT...MOVING THROUGH THE AREA OVERNIGHT AND
MONDAY.  ALSO..THE POSSIBILITY OF FOG FORMING OVER PARTS OF THE
NORTHEAST CWA.

WATER VAPOR IMAGERY ONCE AGAIN SHOWS A SERIES OF WEAK CIRCULATIONS
MOVING THROUGH THE FASTER WESTERLY FLOW ALOFT...ACROSS THE DAKOTAS
AND OVER THE WESTERN GREAT LAKES.  SURFACE BOUNDARY LIES ACROSS
SOUTHERN MINNESOTA AT THIS TIME.  INSTABILITY IS INCREASING
ALONG/AHEAD OF THE BOUNDARY WITH THE MLCAPE FROM THE SPC MESOANALYSIS
SITE SHOWING 250 J/KG PLUS INTO THE EVENING.  SURFACE BASED CAPE IS
FORECAST TO RISE TO AROUND 1000 J/KG IN THIS AREA AS WELL PER LATEST
RAP AND NAMWRF. CONVERGENCE IS WEAK...WITH WINDS SOUTHWESTERLY AHEAD
OF THE BOUNDARY.  STILL...CANT RULE OUT AT LEAST ISOLATED THUNDER
ALONG THE BOUNDARY THIS EVENING.  LOOKING TO THE WEST...THE NEXT
FRONT IS SCHEDULED TO MOVE INTO WEST CENTRAL MINNESOTA AFTER
MIDNIGHT. ANOTHER FAIR PACKET OF INSTABILITY ASSOCIATED WITH THIS
FEATURE...THOUGH IT SHOULD GRADUALLY WEAKEN AS IT MOVES INTO WESTERN
MN.  DID MENTION SOME ISOLATED THUNDER THROUGH ABOUT 03Z THERE AS
WELL.  THE WAVE MOVES EAST AND VARIOUS MODELS INDICATE SHOWER THREAT
MOVES INTO EASTERN MN/WES CENTRAL WISCONSIN BY 12Z MON.  DID INCLUDE
CHANCE POPS WITH THIS FOR NOW.  MAY NEED TO INCREASE THEM IF
TROUGH/WAVE STRENGTHENS INTO THE NIGHT.

FOG THREAT STILL A QUESTION...BUT APPEARS BEST CHANCE WILL BE FOUND
TO THE EAST...AHEAD OF THE BOUNDARY AND WHERE SIGNIFICANT MELTING
HAS OCCURRED AND HAS MOISTENED THE BOUNDARY LAYER AGAIN TODAY.  WILL
CONTINUE PATCHY FOG MENTION OVER THIS AREA LATER TONIGHT INTO MONDAY
MORNING.

TEMPERATURES HAVE SOARED WELL INTO THE 60S OVER SOUTH CENTRAL MN THIS
AFTERNOON...AHEAD OF THE BOUNDARY.  EXPECT A FAIR AMOUNT OF CLOUDS
INTO MONDAY AS THE UPPER TROUGH IS SLOW TO EXIT TO THE SOUTHEAST.
CAA CONTINUES INTO THE DAY...SO EXPECT SOMEWHAT COOLER
TEMPERATURES...MAINLY 50S...FOR MONDAY.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 252 PM CDT SUN APR 6 2014

MID LEVEL TROUGH PIVOTS OVER THE AREA MONDAY NIGHT INTO TUESDAY.
WHILE LIFT IS MEEK AND LLVL MOISTURE IS SCANT...CANNOT RULE OUT A
FEW SHOWERS LINGERING OVER SOUTH CENTRAL MN/WI MONDAY EVENING.

IN THE WAKE OF THE TROUGH...MID LEVEL RIDGING BUILDS INTO THE
CENTRAL CONUS BY THE MIDDLE OF THE UPCOMING WEEK. DRY WEATHER IS
THEN EXPECTED INTO WEDNESDAY...WHEN HIGHS WELL INTO THE 60S AND
EVEN 70S ARE EXPECTED AS H85 TEMPS MODERATE TO BETWEEN +10C AND
+13C. AS IS USUALLY THE CASE...THIS WARMING IS OCCURRING AHEAD OF A
TROUGH OF LOW PRESSURE...WHICH WILL PUSH A FRONT ACROSS THE AREA
ON WEDNESDAY NIGHT INTO THURSDAY. MODEL AGREEMENT REGARDING
FRONTAL PASSAGE TIMING HAS BEEN RATHER POOR...BUT CURRENT THINKING
IS THAT SHOWERS WILL ACCOMPANY THE FRONT AND SPREAD SOUTHEAST
ACROSS THE FORECAST AREA ON WEDNESDAY NIGHT INTO THURSDAY MORNING.
HAVE KEPT POPS IN THE 30-40 PERCENT RANGE FOR NOW UNTIL CONFIDENCE
WITH TIMING/FORCING IMPROVE. THE GOOD NEWS IS THAT THERMAL
PROFILES WITH THIS SYSTEM ALL POINT TO RAIN...SO PRECIPITATION
TYPES ARE NOT AN ISSUE.

BEHIND THE FRONT...TEMPERATURES RETREAT BACK INTO THE MID 50S TO
LOWER 60S RANGE FOR THURSDAY AND FRIDAY...WHILE ALTHOUGH
COOLER...IS ACTUALLY A FEW DEGREES ABOVE NORMAL.

THE WEEKEND BRINGS MORE PRECIPITATION CHANCES...PARTICULARLY FROM
SOUTH CENTRAL MN INTO WEST CENTRAL WI...AS A STRONGER COLD FRONT
BLASTS ACROSS THE AREA ON SATURDAY AND SATURDAY NIGHT.
PRECIPITATION CHANCES INCREASE AS THE FRONT IS ABOUT TO EXIT THE
SOUTHEASTERN PART OF THE FORECAST AREA...AS JET DYNAMICS COME INTO
PLAY. COULD SEE SOME THUNDER WITH THIS SYSTEM PER INSTABILITY
PROGS...AS WELL AS SOME LIGHT MIXED PRECIP /RAIN-SNOW OR SNOW/
FROM WEST CENTRAL INTO CENTRAL MN ON SATURDAY NIGHT.

UNFORTUNATELY FOR THOSE WHO ARE MORE THAN READY TO BE DONE WITH
WINTER...BOTH GFS AND ECMWF MODELS ARE ON THE SAME PAGE WITH
BRINGING A PUSH OF ARCTIC AIR INTO THE REGION ON SUNDAY INTO THE
BEGINNING OF NEXT WEEK. CURRENT INDICATIONS ARE THAT HIGHS COULD
TOP OUT IN THE 30S FOR NEXT MONDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1205 PM CDT SUN APR 6 2014

IMMEDIATE CONCERN IS THREAT OF ISOLD CONVECTION DEVELOPING LATER
THIS AFTERNOON. APPEARS THIS WILL AFFECT FAR SOUTHERN MN OUT OF
AREA TAFS. LOOKING TO THE WEST...THERE IS ANOTHER SHORT
WAVE/SURFACE FRONT THAT WORKS INTO THE WEST DURING THE EVENING
AND SPREADS EAST INTO CENTRAL MN BY 12Z MON. WILL MENTION VCSH AT
KAXN/KSTC DURING THE EVENING...AND PROB30 AT KMSP AFTER 10Z MON.
REMAINDER OF THE AREA WILL KEEP DRY FOR NOW. MVFR CIGS/VSBYS MAY
DEVELOP WITH THE SHRA THREAT AS WELL. WENT WITH IFR DEVELOPING INTO
WEST CENTRAL WISCONSIN LATER TONIGHT...WITH LIGHTER WINDS. CLOUD
COVER WILL BE THE MAIN QUESTION. IF THICKER CLOUDS DONT MOVE
IN...FOG DEVELOPMENT MAY BE QUICKER AS WINDS LIGHTEN THIS EVENING.
WILL HAVE TO MONITOR THIS TREND INTO THE EARLY EVENING. SOUTHWEST
SURFACE WINDS OVER THE SOUTHEAST CWA...BECOMING MORE LIGHT
WEST/NORTHWEST BEHIND. EXPECT THEM TO TURN MORE SOUTHERLY AHEAD OF
INCOMING TROUGH OVER THE WEST INTO THE AFTERNOON/EVENING.

KMSP...VFR CONDITIONS EXPECTED THROUGH THE FIRST PART OF THE TAF.
THEN SOME THREAT OF MVFR CIGS/VSBYS DEVELOPING ALONG WITH SCT
-SHRA LATER TONIGHT. MENTION HAT THREAT WITH A PROB30 GROUP AT THE
MOMENT. COLLABORATION WITH THE CWSU LED TO THE ADDITION OF THE
PROB30 GROUP. IF THIS LOWER CIG/VSBY DOES DEVELOP...EXPECT IT TO
CLEAR THROUGH LATE MORNING. MAY SEE SOME STRATOCU REMAIN IN THE
AFTERNOON...AS COLDER AIR WORKS IN. SWLY SURFACE WINDS EXPECTED TO
BECOMING MORE SOUTHERLY TONIGHT AHEAD OF NEXT FRONT. AS THIS
PASSES THROUGH TOMORROW MORNING...SHOULD SEE NWLY FLOW DEVELOP.

/OUTLOOK FOR KMSP/
MON NIGHT...VFR. NW WINDS 10-15 KTS DECREASING TO 6-8 KTS
AFTER 06Z.
TUE...VFR. WNW WINDS 10 KTS.
WED...VFR. SW 10-20 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...DWE
LONG TERM...LS
AVIATION...DWE
Hazardous weather outlook, Apr 6, 9:18 AM CST, 8 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1018 AM CDT SUN APR 6 2014

MNZ041>045-047>070-WIZ014>016-023>028-071200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-POLK-
BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1018 AM CDT SUN APR 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...WEST CENTRAL MINNESOTA...
NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE ADDITION OF SIGNIFICANT NEW SNOW AND SUBSEQUENT WARMING WILL
CAUSE SOME PONDING AND INUNDATION OF LOW LYING AREAS IN FIELDS...
DRIVEWAYS...AND SOME ROADWAYS. THERE IS STILL A LAYER OF FROZEN
SOIL ABOUT A FOOT BELOW THE SURFACE IN MOST AREAS... WHICH WILL
REMAIN UNTIL AT LEAST MIDWEEK.

IN THE LONGER TERM...THE ADDITIONAL SNOW HAS HEIGHTENED THE
THREAT OF FLOODING IN BASINS EAST OF THE MISSISSIPPI...ESPECIALLY
THE CHIPPEWA...EAU CLAIRE...AND ST. CROIX RIVERS. AS TEMPERATURES
WARM...THESE RIVERS WILL BEGIN RISING TOWARD ACTION STAGE. THEY
ARE NOT EXPECTED TO RISE ABOVE FLOOD STAGE DURING THE NEXT SEVEN
DAYS...HOWEVER THEY DO BEAR WATCHING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ073>078-082>085-091>093-071200-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-
1018 AM CDT SUN APR 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MINNESOTA...SOUTHEAST MINNESOTA AND SOUTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED THUNDERSTORM IS POSSIBLE OVER SOUTH CENTRAL MINNESOTA
AFTER 4 PM...WITH THE THREAT ENDING BY 9 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE ADDITION OF SIGNIFICANT NEW SNOW AND SUBSEQUENT WARMING WILL
CAUSE SOME PONDING AND INUNDATION OF LOW LYING AREAS IN
FIELDS...DRIVEWAYS...AND SOME ROADWAYS. THERE IS STILL A LAYER
OF FROZEN SOIL ABOUT A FOOT BELOW THE SURFACE IN MOST AREAS...
WHICH WILL REMAIN UNTIL AT LEAST MIDWEEK.

IN THE LONGER TERM...THE ADDITIONAL SNOW HAS HEIGHTENED THE
THREAT OF FLOODING IN BASINS EAST OF THE MISSISSIPPI...ESPECIALLY
THE CHIPPEWA...EAU CLAIRE...AND ST. CROIX RIVERS. AS TEMPERATURES
WARM...THESE RIVERS WILL BEGIN RISING TOWARD ACTION STAGE. THEY
ARE NOT EXPECTED TO RISE ABOVE FLOOD STAGE DURING THE NEXT SEVEN
DAYS...HOWEVER THEY DO BEAR WATCHING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Apr 6, 4:52 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
552 PM CDT SUN APR 6 2014

MNZ085-062330-
STEELE-
552 PM CDT SUN APR 6 2014

...THUNDERSTORMS DEVELOPING OVER STEELE COUNTY THROUGH 630 PM CDT...

AT 548 PM CDT...RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY
DEVELOPING 10 MILES SOUTH OF OWATONNA...OR 15 MILES SOUTHWEST OF RICE
LAKE STATE PARK. THESE STORMS WAS MOVING EAST AT 15 MPH.

ONE HALF INCH DIAMETER HAIL IS EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  HOPE.
  STEELE CENTER.
  BIXBY.
  RICE LAKE STATE PARK.
  INTERSTATE 35 NEAR MILE MARKER 32.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

&&

LAT...LON 4400 9336 4411 9307 4408 9303 4392 9303
      4388 9338
TIME...MOT...LOC 2251Z 250DEG 15KT 4395 9327

JPC

The radar

The Minneapolis radar (KMPX), 150 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Martin

When
April 6, 5:30 PM CST
Where
Martin County, Fairmont Arpt
Property damage
$45,000
Reported by
Newspaper
Coordinates
43.650, -94.430

A lightning bolt struck a sign and blew a hole in the ground, at the Fairmont Municipal Airport. Multiple bulbs were blown out, and the underground transformers and wiring were damaged.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 500115.